Objective: We investigated the incidence of falls and functional impairments in breast cancer patients with chemotherapy-induced peripheral neuropathy (CIPN). Additionally, we examined whether taxane-induced peripheral neuropathy was associated with the patients' falls and functional impairments. Methods: We conducted a cross-sectional study including 88 patients with breast cancer who received taxane-based chemotherapy and were recognized as having peripheral neuropathy symptoms (Common Terminology Criteria for Adverse Events Grade ≥1). Patients completed the Functional Assessment of Cancer Therapy-Gynecologic Oncology Group-Neurotoxicity questionnaire for neuropathy and described falls from the onset of the taxane-based chemotherapy to the time of the survey. Functional impairments were defined using the Activities of Daily Living subsection of the Vulnerable Elder's Scale. Data were analyzed using descriptive statistics and logistic regression. Results: Of the participants, 40.9% experienced falls and 38.4% reported functional impairments. Most falls occurred on flat ground. Bone fracture due to falls was observed in 11.4% of the participants. Logistic regression revealed that CIPN was not significantly associated with the reported incidence of falls. However, it was significantly associated with functional impairments (odds ratio, 6.415; 95% confidence interval: 1.271-32.379; P = 0.024). Conclusions: CIPN was associated with functional impairments, but not with the incidence of falls. Patients should be informed prior to the onset of anticancer therapy that CIPN is a risk factor for functional impairments.
ASJC Scopus subject areas